Innovations in Incidence Geometry

From buildings to point-line geometries and back again

Ernest Shult

Full-text: Open access


A chamber system is a particular type of edge-labeled graph. We discuss when such chamber systems are or are not associated with a geometry, and when they are buildings. Buildings can give rise to point-line geometries under constraints imposed by how a line should behave with respect to the point-shadows of the other geometric objects (Pasini). A recent theorem of Kasikova shows that Pasini’s choice is the right one. So, in a general way, one has a procedure for getting point-line geometries from buildings. In the other direction, we describe how a class of point-line geometries with elementary local axioms (certain parapolar spaces) successfully characterize many buildings and their homomorphic images. A recent result of K. Thas makes this theory free of Tits’ classification of polar spaces of rank three. One notes that parapolar spaces alone will not cover all of the point-line geometries arising from buildings by the Pasini-Kasikova construction, so the door is wide open for further research with points and lines.

Article information

Innov. Incidence Geom., Volume 10 (2009), 93-119.

Received: 18 September 2007
Accepted: 18 March 2008
First available in Project Euclid: 28 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 51E24: Buildings and the geometry of diagrams

buildings chamber systems point-line geometries parapolar spaces Lie incidence geometry


Shult, Ernest. From buildings to point-line geometries and back again. Innov. Incidence Geom. 10 (2009), 93--119. doi:10.2140/iig.2009.10.93.

Export citation


  • A. Bichara and G. Tallini, On a characterization of Grassmann space representing the $h$-dimensional subspaces in a projective space, Ann. Discrete Math. 18 (1983), 113–131.
  • A. E. Brouwer and A. M. Cohen, Local recognition of Tits geometries of classical type, Geom. Dedicata 20 (1986), 181–199.
  • F. Buekenhout, The basic diagram of a geometry, in Geometries and Groups, Martin Aigner and Dieter Jungnickel (eds), pp. 1–29, Springer, Berlin, 1981.
  • F. Buekenhout and W. Schwarz, A simplified version of strong connectivity in geometries, J. Combin. Theory Ser. A 37 (1984), 73–75.
  • F. Buekenhout and E. Shult, On the foundations of polar geometry, Geom. Dedicata 3 (1974), 155–170.
  • A. Cohen, An axiom system for metasymplectic spaces, Geom. Dedicata 12 (1982), 417–433.
  • ––––, On a theorem of Cooperstein, European J. Combin. 4 (1983), 107–106.
  • A. Cohen and B. Cooperstein, A characterization of some geometries of Lie type, Geom. Dedicata 15 (1983), 73–105.
  • A. Cohen and E. Shult, Affine polar spaces, Geom. Dedicata 35 (1990), 43–76.
  • B. Cooperstein, A characterization of some Lie incidence structures, Geom. Dedicata 6 (1977), 205–258.
  • B. Cooperstein and A. Pasini, The non-existence of ovoids in the dual polar space $DW(5, q)$, J. Combin. Theory Ser. A 104 (2003), 351–364.
  • H. Cuypers, On a generalization of Fischer spaces, Geom. Dedicata 34 (1990), 67–87.
  • ––––, Affine Grassmannians, J. Combin. Theory Ser. A 70 (1995), 289–304.
  • H. Cuypers, P. Johnson and A. Pasini, On the classification of polar spaces, J. Geom. 48 (1993), 56–62.
  • H. Cuypers and A. Pasini, Locally polar geometries with affine planes, European J. Combin. 13 (1992), 39–57.
  • B. De Bruyn, Generalized quadrangles with a spread of symmetry, European J. Combin. 20 (1999), 759–771.
  • A. W. M. Dress and R. Scharlau, Gated sets in metric spaces, Aequationes Math. 34 (1987), 112–120.
  • C. A. Ellard and E. Shult, A characterization of polar Grassmann spaces, preprint, Kansas State University, 1988.
  • J. Hemmeter and A. Woldar, Classification of the maximal cliques of size $\geq q+4$ in the quadratic forms graph in odd characteristic, European J. Combin 11 (1990), 433–449.
  • P. Johnson, Polar spaces of arbitrary rank, Geom. Dedicata 35 (1990), 229–250.
  • A. Kasikova, Characterizations of some subgraphs of the point-collinearity graphs of building geometries, European J. Combin. 28 (2007), 1493–1529.
  • A. Kasikova and E. Shult, Chamber systems which are not geometric, Comm. Algebra 24 (1996), 3471–3481.
  • ––––, Point-line characterizations of Lie geometries, Adv. Geom. 2 (2002), 147–188.
  • A. Pasini, Diagram Geometries, Oxford Science Publications, Clarendon Press, Oxford, 1994.
  • R. Scharlau, A characterization of Tits buildings by metrical properties, J. London Math. Soc. 32 (1985), 317–327.
  • E. Shult, Characterizations of the Lie incidence geometries, in Surveys in Combinatorics, London Math. Soc. Lecture Note Ser. vol. 82, ed. E. Keith Lloyd, pp. 157–186, Cambridge University Press, Cambridge, 1983.
  • ––––, Characterizations of spaces related to metasymplectic spaces, Geom. Dedicata 30 (1991), 325–371.
  • ––––, Aspects of buildings, in Groups and Geometries (Siena, 1996), Lino Martino et al (eds.), pp. 177–188, Birkhäuser, Basel, 1998.
  • ––––, Characterizing the half-spin geometries by a class of singular subspaces, Bull. Belg. Math. Soc. Simon Stevin 12 (2005), 883–894.
  • ––––, Characterization of Grassmannians by one class of singular subspaces, Adv. Geom. 3 (2003), 227–250.
  • ––––, Points and Lines: Characterization of the Lie Incidence Geometries, book submitted for publication.
  • E. E. Shult and K. Thas, A theorem of Cohen on parapolar spaces, Combinatorica, to appear.
  • L. Teirlinck, Planes and hyperplanes of $2$-coverings, Bull. Belg. Math. Soc. Simon Stevin 29 (1977), 73–81.
  • J. A. Thas, S. E. Payne and H. Van Maldeghem, Half Moufang implies Moufang for finite generalized quadrangles, Invent. Math. 105 (1991), 153–156.
  • J. Tits, Buildings of Spherical Type and Finite $BN$-Pairs, Lecture Notes in Math., vol. 386, Springer, Berlin, 1974.
  • ––––, A local approach to buildings, in The Geometric Vein (the Coxeter Festschrift), C. Davis and B. Grunbaum, and F. A. Sherk (eds.), pp. 519–547, Springer, Berlin, 2002.
  • J. Tits and R. M. Weiss, Moufang Polygons, Springer Monogr. Math., Springer, Berlin, 2002.
  • O. Veblen and J. Young, Projective Geometry, Ginn, Boston, 1916.
  • F. D. Veldkamp, Polar geometry, I - IV, Indag. Math. 21 (1959), 512–551.